I am 36 years old and a mother to two young girls. I moved to Australia from NZ about three years ago with my husband and have spent the last year studying for a diploma in early childhood care. I also spent a year and a half doing before/after school care.
I’ve always been in good health but have experienced migraines on and off most of my life. They’ve always been manageable and something I’ve learned to live with.
On 19th of November 2021, I decided to get my first Pfizer in order to continue my diploma in early childhood care and to better protect my family and myself. I spoke with my doctor about my migraines as I had heard headaches were a common side effect of the vaccine. I was assured I had nothing to worry about, but prescribed me with pain relief just in case. Other than this, I was not too concerned as my husband had received 2 doses of the vaccine and not experienced any side effects.
About ten minutes after receiving my first dose of the Pfizer I experienced an excruciating migraine. At first, I wasn’t too concerned as I knew this was a possibility and I had medication to help deal with the pain. Over the next few days, the migraines became much more frequent and intense. The medication I was taking no longer helped and the pain was debilitating. I found myself waking up through the night with hot and cold sweats, and noticed I couldn’t keep my hands still without them shaking. I felt very uncoordinated, and my arm was sore for about 3 days.
As my migraines persisted, I started to experience extreme brain fog and became very forgetful. I couldn’t remember entire phone conversations I had with my family members overseas and my husband noticed I was asking him the same questions again and again without realising. I also started to make very strange spelling mistakes (for example, I would write Zish instead of Fish) and I would write my numbers backwards. It felt like I was drunk 24/7.
I had seen my GP a number of times during this period and was eventually given a referral for a CT scan, which came back normal on 15th of December. That same day, I was admitted to hospital for further testing. I received a lumbar puncture to ensure there were no underlying causes for my migraines, which also came back normal.
Many doctors assured me that my symptoms had nothing to do with the vaccine and I felt they were being very dismissive of my concerns. One of my doctors walked out on me, and another told me to “suck it up”’ and get the second vaccine, saying if I’ve always had migraines then they didn’t see a correlation.
After five days in hospital, I was discharged with a migraine preventative to take each day and a referral to see a neurologist. Unfortunately, the preventative didn’t do anything for my migraines and I experienced stinging sensations in my hands and feet as a side effect from the medication. I then returned to hospital in January 2022 for additional treatment, but I’ve not had any improvements.
Prior to the vaccine, my migraines have always been manageable and always responded well to medication. Now, the medication is no longer working, and I’m constantly physically and mentally exhausted. I have excruciating migraines almost every day and I have to take regular naps so I can focus. My short-term memory has only slightly improved over the last few months and holding conversations for long periods of time is very difficult, particularly when I’m tired. I can no longer have any carbonated drinks as this made my migraines much worse.
At this stage, my GP agrees that I should not take another Pfizer, but has suggested I consider Moderna instead. Because of my ongoing symptoms, I have decided not to take another Pfizer. I am unable to work and have had to stop my diploma in early childhood care due to the mandates. I am currently on the waitlist to see a neurologist; however I have called the hospital to discuss this a number of times and not been given any further information.
I hope that by getting my story out there, people in a similar situation will feel more comfortable about sharing their own experience so we can learn from our mistakes and prevent these things from happening again in the future.